Addison disease and prednisone

Can somebody have addisons disease even while taking 15 mg prednisone? My 22 yo daughter had been on 60mg pred for nearly 2 months. They started tapering mid october about wkly to 40, then 30 then 20 now 15mg. She has been having severe movement attacks where she squirms and seems to want to get out of bed, two days after the prednisone was at 15mg. She is unconscious thru all these. I believe its some thing metabolic since its been 5 days that its been happening now and all timed between 12am to 4:30 am. Its been becoming worse each day. I need your input. I would appreciate any publications re prednisone withdrawal management forwarded to my email jotocs3@yahoo.com. I cant find any online. Thank you.

Report post

7 replies. Join the discussion

Hi Joeseph.
I acquired secondary addisonians disease from being treated for adult onset severe asthma. I was on high doses 60=80 mg and weaned downed off and on for a year. this put my adrenals asleep. After I was off the prednisone for the asthma about a year later I developed the addisons disease. The endo put me back on 15 mg of pred and started to SLOWLY wean. However after 11 years I have not been able to get off the steriods. the most important thing is that when you get down to 15 mg like your daughter you need to go very very slowly.
I go through prednisone withdrawal when I have to up my prednisone for the asthma or some other ailment. After I reach 10 mg my endo has me go down .5 mg for at least 2-3 weeks and longer if I am not feeling right.
I go through severe physical, psychological and mood changes with even this small amount of decreasing.
I feel so bad for your daughter. The physical symptoms that I get are severe leg pain, pain in my right upper arm like someone is punching me. I have horrible mood changes from anger to depression. Mentally I get brain fog and can't think straight and mix up my numbers. I do remember reading something on steriod withdrawal. check this site and under search put in steriod withdrawal.
Also check the nadf web site www.nadf/us and put it in their search also. If you would like to ask me more questions please feel free to contact me. You can find my info on the nadf web site I am the support group coodinator for the NJ/PA Support group.
Good luck and hope to hear from you.

Report post

I too was treated with high dose prednisone for a year back in 06. I had asthma and another auto immune disease that flared at the time. I have been on a steady dose of 10mgs or under for the last 4 years with a boost during a major flare or asthma attack. I have been sneaking down on my dose like Jancey at .5mgs for the last 2 years. I am now at 5.5mgs and trying to go down another .5 this week. I go through awful depression, anxiety, pain and fatigue when I come down even .5mgs. My body is that addicted. I shake during the night and have heart flutters. My legs move all night. My adrenals are sluggish also and they suspect secondary addisons but so far no real diagnosis. The endo said that the standard dose for addisons is 5mgs give or take a few. If your daughter is still at 15 and has this going on I would bet it is the setroid withdrawl. Her dr needs to be very careful and go very slow. I feel for her becaue it is so hard for me and I am 59. Awful for a child. I put in steroid withdrawl on the internet and got a ton of hits. The info is out there but you have to search. Talk to her dr also. Sometimes they can be so stupid and treat everyone the same. Mine told me I could go down 2.5mgs every 2 weeks and I tried it and ended up in the hospital on 120mgs for 4 days. Compare that to .5mgs every 6 weeks. There is a book out called Coping with Prednisone written by Eugena Zukerman. It has a lot of information in it and helped me a lot.

Report post

Today is a happy afternoon! Thanks so much for your responses i was able to convince one of the intensivists to up the prednisone from 15 to 40mg. We thought that at this dose would be enough to get her out of propofol and the ventilator. I am sure the movements will mellow down for tonite for them to do just that.. We have decided to stay at this dose till my daughter comes out of her coma then deal with tapering the dose very slowly. I will update again. I am just elated!

Report post

Hi BUNKE,
Thanks for your input. We still have a lot in common.

Joeseph
Nice talking to you yesterday. Glad you could talk to your doctor. Continued prayers for your daughter.

Report post

Yes, it is possible really to be on adrenal crisis even as you are tapering down. My daughter is now off her propofol and ventilator. She is sleeping peacefully since her booster dose of 40mg prednisone last night. I hope the doctors learned their lesson finally. We shall be moving on to our smaller hospital tomorow (insurance!) where my daughter should now start her smooth recovery. Thanks people! Thank God.

Report post

Jpeseph
I am so happy to hear your daughter is weaned off the proplfol and ventilator. She is so lucky to have you as an advocate.
Keep up the good work. God Bless and prayers coming your way

Report post

Keep an eye on her if she gets sick or under physical stress. If her adrenal glads are currently not functioning, she'll need a higher dose of steroid to cope with illness. Until her adrenal glads return to normal, she should be considered a patient with addison's disease and treated as such.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NADF

Help the National Adrenal Diseases Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Adrenal Diseases Foundation

Discussion topics

Resources from NADF

Join the Cushing's Disease Community on Inspire Today!

Community leaders